It’s not unusual to for me to wake up and not know what day it is. I usually have to do a little mental calculation that involves remembering what yesterday was. I don’t know why my brain is so confused about what day it is, but it sure is a fun way (serious sarcasm) to start the day.

I find that a sense of humor makes dealing with illness easier. If I can laugh at myself and the situations I find myself in, I’m ahead of the game. There are, of course, times where laughter isn’t an option. When things have gotten “that bad” and you don’t remember what it feels like to laugh.

However, I’ve experienced some sort of laughable side effects/reactions to medications that I want to share with you.

My mouth tastes like the desert. One or more of my medications dries me out like a prune and I often end up making that smack-y sound when I talk. Perfect for when you’re already nervous cuz you’re out in public and there’s people and noise everywhere.

I think I am part sloth as I spend part of my afternoon and early evening yawning and feeling very tired. This is caused by my “Heavy Hitters”; Zyprexa and Seroquel. Both anti-psychotics designed to keep Bipolar Disorder II and Anxiety at bey. They are also designed to make me fall face first into my dinner plate due to extreme sleepiness.

Not only do they help me sleep, they keep me asleep. Last week, in the middle of the night, we had tornado sirens going off, our smart phones were blaring and all three dogs were barking. I did not so much as move.

Side note:  I’d have to be awfully naive to think that those “heavy hitters” probably aren’t good for me in the long run. But here’s the thing. Zyprexa was the only medication that stopped a 10 year period of rapid cycling and returned me to my “normal” self. So I take the lowest dose I can and cross my fingers.

I have also accidentally taken my “night” pills first thing in the morning. This means taking Zyprexa and Seroquel. I can’t fight the sludge that takes over my brain when I have night meds in my system.

The side effect circus doesn’t stop there….

My memory is a black hole from whence no thought escapes. My memory is shockingly bad…sometimes I can’t even follow a conversation. The person talking to me is talking about something, I can’t quite grasp what because I can’t remember what we were talking about. “Could you repeat that?” I often ask, trying extra hard to remember. Let’s get real for a minute.  This side effect really does bother me.  It’s embarassing.  And I’ve had scary moments when I couldn’t remember big things.

To aid my memory, I use my phone, two hanging calendars and loads of post-it notes. I write everything down. Everything.

To be fair, the memory thing isn’t all just medications. Its the very illness itself that robs my memory blind.

The memory problems leave me in a constant state of feeling like I’m forgetting something really fucking important. I’ll come racing into a room, all filled with purpose, and completely forget why I entered the room in the first place.

Side effects, unfortunately, come with the territory when you have a serious mental illness. Hopefully, it will provide you with a little comedy amid the crap.

I’ll leave you with one last story. I was walking down the bedroom hall a few days ago when, all the sudden, I lost my balance and ended up face-first into the wall. I immediately started laughing, pushed myself away from the wall and forgot what I’d been doing.

If you are experiencing side effects, please contact your doctor. They can provide you with insight into whether and when the side effects will stop. Or, if it is a useful medication, the side effects can be counteracted with another medication.

I would really like to hear about your experiences. Have you had any problems with side effects? Please write in the comments below.

Join Mentally Interesting to get blog posts and other goodies in your inbox. Please fill out the form below.

 

Leave a Reply

Your email address will not be published. Required fields are marked *